Advances in Differential Equations

The global existence and finite time extinction of a quasilinear parabolic equation

Yuan-Wei Qi and Mingxin Wang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the quasilinear differential equation $ u_t = \mbox{ div} (|\bigtriangledown u|^{m-1} \bigtriangledown u )$ in $R^n \times (0, \infty)$, where $ 0 <m < 1$, $ n \geq 2$. We show that there exist various global self-similar solutions with different decaying rate when $ |x| \rightarrow \infty$. In particular, when $ (n-1)/(n+1) < m < 1$, for every $ c > 0$, there exists a unique self-similar solution which has the property that $u(x,t) \rightarrow c \delta (x)$ as $ t \rightarrow 0$, where $ \delta (x)$ is the Dirac delta function (Theorem 1). On the other hand, if $ 0 < m <(n-1)/(n+1)$, we show that there exist global self-similar solutions $u_{gs}$ which satisfy $u_{gs}(\cdot, t) \in L^p(R^n)$ for any $ p > s \equiv n(1-m)/(1+m)$ but they are not in $L^s(R^n)$ (Theorem 1). At the same time, we demonstrate the existence of finite time extinction self-similar solutions $u_{ls} $ which satisfy the same integrability conditions (Theorem 2).

Article information

Adv. Differential Equations, Volume 4, Number 5 (1999), 731-753.

First available in Project Euclid: 15 April 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 35B40: Asymptotic behavior of solutions


Qi, Yuan-Wei; Wang, Mingxin. The global existence and finite time extinction of a quasilinear parabolic equation. Adv. Differential Equations 4 (1999), no. 5, 731--753.

Export citation